The FDA issued a new Public Health Advisory aimed at alerting pharmacists and patients to the dangers associated with the use of fentanyl skin patches to control pain. The agency is investigating reports of death and other serious side effects from overdoses of fentanyl in patients using these transdermal patches. Agency officials said that problems have occurred in patients using both the brand name product Duragesic and the generic version.
"The directions for using the fentanyl skin patch must be followed exactly to prevent death or other serious side effects from overdosing," the FDA advisory stressed. "Fentanyl skin patches should not be used to treat short-term pain, pain that is not constant, or pain after an operation." The patch should always be prescribed for the lowest dose needed for pain relief, the advisory said.
The advisory also warned that fentanyl skin patches should be used only by patients who are already taking other narcotic painkillers (patients who are opioid-tolerant) and who have chronic pain that is not well controlled with shorter-acting painkillers.
Signs of fentanyl overdose include troubled or shallow breathing; tiredness, extreme sleepiness, or sedation; inability to think, talk, or walk normally; and feeling faint, dizzy, or confused. "If these signs occur, patients or their caregivers should get medical attention right away," the FDA advisory said.
Mr. Rankin is a freelance medical writer.
The Oncology Care Pharmacist in Health-System Pharmacy
According to the National Cancer Institute, almost 40% of men and women will be given a diagnosis of some form of cancer in their lifetime.
News from the year's biggest meetings
Clinical features with downloadable PDFs